Does Interrupting Warfarin Therapy Increase the Bleeding Risk?

MAY 31, 2015
Caitlyn Fitzpatrick
Patients with venous thromboembolism (VTE) may require a break from warfarin sodium therapy in order to undergo surgery or other procedures, however, a new study addressed if doing so presents too high of a risk.

The concern associated with discontinuing the anticoagulant treatment for a period of time is that it would increase the chances of bleeding and recurrent VTE. First author Nathan P. Clark, PharmD, and his colleagues examined the possible hazard between patients who received bridge therapy and those who did not.

This is one area of study that “has not been adequately described,” the authors wrote in JAMA Internal Medicine.

The research consisted of 1,178 patients – making up a total of 1,812 procedures – who were receiving long-term warfarin sodium. The average age was 66.1 and the majority of the participants (56.3%) were on the treatment for deep vein thrombosis. From January 1, 2006 to March 31, 2012, each patient had their warfarin treatment paused due to an invasive diagnostic or surgical procedure. Outcomes were collected from June 1, 2005 and April 30, 2012.

At the time of interruption, 79% of patients were deemed at low risk for VTE recurrence. During the break from warfarin, a percentage of the subjects underwent bridge therapy while others did not. The results showed that after 30 days, 15 patients (2.7%) in the bridge therapy group experienced bleeding while only 2 patients (0.2%) in the non-bridge therapy group did. The team noted that no deaths occurred among any of the participants.

“Bridge therapy was associated with an increased risk of bleeding during warfarin therapy interruption for invasive procedures in patients receiving treatment for a history of VTE and is likely unnecessary for most of these patients,” the authors revealed.

It was determined that there was not a significant difference between the groups when it came to the rate of VTE recurrence.

“Further research is needed to identify patient- and procedure-related characteristics associated with a high risk of perioperative VTE recurrence during warfarin therapy interruption,” the study concluded.


Copyright© MD Magazine 2006-2019 Intellisphere, LLC. All Rights Reserved.